Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 60, NWS Sioux Falls, SD

May 11, 2022Lake County, McCook County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2022, 10:24 AM CDT for Lake County, McCook County, Miner County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2022, 10:24 AM CDT (15:24 UTC)
Expired
May 11, 2022, 11:00 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lake County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS53 KFSD 111524
SVRFSD
SDC079-087-097-111600-
/O.NEW.KFSD.SV.W.0060.220511T1524Z-220511T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1024 AM CDT Wed May 11 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lake County in east central South Dakota...
  Southeastern Miner County in east central South Dakota...
  North central McCook County in southeastern South Dakota...

* Until 1100 AM CDT.

* At 1023 AM CDT, a severe thunderstorm was located near Canova, or
  16 miles southwest of Lake Herman State Park, moving north at 25
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Winfred around 1050 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9733 4378 9749 4405 9744 4408 9720
TIME...MOT...LOC 1523Z 192DEG 23KT 4384 9741 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Chapman
2 follow-up statements
814 
WWUS53 KFSD 111537
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1037 AM CDT Wed May 11 2022

SDC087-111546-
/O.CAN.KFSD.SV.W.0060.000000T0000Z-220511T1600Z/
McCook SD-
1037 AM CDT Wed May 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCCOOK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4385 9736 4385 9745 4405 9743 4408 9720
TIME...MOT...LOC 1536Z 191DEG 22KT 4391 9739 

$$

SDC079-097-111600-
/O.CON.KFSD.SV.W.0060.000000T0000Z-220511T1600Z/
Lake SD-Miner SD-
1037 AM CDT Wed May 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHWESTERN LAKE AND SOUTHEASTERN MINER COUNTIES...

At 1036 AM CDT, a severe thunderstorm was located near Winfred, or 12
miles southwest of Lake Herman State Park, moving north at 25 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Winfred around 1050 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9736 4385 9745 4405 9743 4408 9720
TIME...MOT...LOC 1536Z 191DEG 22KT 4391 9739 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Chapman
091 
WWUS53 KFSD 111558
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1058 AM CDT Wed May 11 2022

SDC079-097-111607-
/O.EXP.KFSD.SV.W.0060.000000T0000Z-220511T1600Z/
Lake SD-Miner SD-
1058 AM CDT Wed May 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE AND
SOUTHEASTERN MINER COUNTIES WILL EXPIRE AT 1100 AM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However, up to 
penny size hail is possible with a thunderstorm near Winfred as it 
moves northward to west of Ramona through 1130 am CDT.

LAT...LON 4385 9736 4385 9745 4405 9743 4408 9720
TIME...MOT...LOC 1557Z 192DEG 18KT 4396 9737 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:32 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 11, 6:32 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
632 AM CDT Wed May 11 2022

.SHORT TERM...(Today and Tonight)
Issued at 355 AM CDT Wed May 11 2022

The focus for the next 24 hour will be the severe weather threat.
Early this morning isolated thunderstorms have developed over
portions of northwestern Iowa and southwestern Minnesota. This is
in response to increasing warm air advection around 700 mb along
with increasing 700-500 mb lapse rates which are 8C/km. Warm
advection will continue into mid morning - primarily east of the
James River. While soundings show parcels located above 800 mb to
be capped near the Missouri River, this cap weakens as one moves
north. With 8 C/km lapse rates, even the limited moisture in the
EML will produce a couple of thunderstorms early this morning as
parcels originating around 700 mb have a CAPE around 300 J/kg.
Any storms that do form will spread northeast through the morning.
If storms are able to tap into the moisture at 850 mb or below,
then updraft will have access to CAPEs approaching 2000 J/kg. As a
result, there is a low (5%) probability that one or two storms
could produce marginally severe hail to 1 inch. These storms will
move northeast of the area by early afternoon.

Through the day a strong warm front will move north. This front is
currently located from north of OMA to near Ames, Iowa. With
increasing southerly flow ahead of developing cyclone, the warm
front will begin to move northwest. How fast the warm front moves
north is dependent on how widespread convection will be this
morning. The most likely solution is that only isolated convection
occurs. In that case, the front is expected to be near Hwy 20 by
18Z, I-90 by 21Z and Hwy 14 by 00Z. The lower probability solution
is that convection is more widespread this morning and outflow
reinforces the temperature gradient north of the warm front. In
that case, the warm front would not reach I-90 until 00Z. The
current forecast assumes a faster moving front. Following this
scenario, clouds ahead of the front will limit the temperature
rise much of the morning. as the front approaches and the surface
continues to warm, clouds will being to break up - initially near
the front and then north of the front. North of the boundary
temperatures will warm into the lower 80s while south of the
boundary, temperatures will warm into the lower to middle 90s. In
addition, moisture will pool along the warm front this afternoon
with dew points approaching 70 degrees by late this afternoon
around I90.

An upper wave/MCV over northern Texas is forecast by all models
to reach northeastern Nebraska by early this afternoon. Initially
a fairly strong cap will exist across the region. However, the
combination of an enhanced frontal circulation with the front and
synoptic scale ascent within the EML will act to weaken the cap.
Most CAMs show convective initiation by 20Z near the warm front
between Hwy 20 and I90. The MCV will be accompanied with a 500 mb
jetlet with winds of 50-60 kts. This will act to enhance the 0-6
km bulk shear to 40-50 kts along and north of the warm front. With
some CIN in place, expecting that storms will remain discrete for
at least a couple of hours. At least a couple of these storms are
likely to become supercellular - most likely along and north of
the warm front. Very large hail (up to 2.5 in) is possible with
any supercells given the MLCAPE of 2000-3000 J/kg and 700-500 mb
lapse rates over 8 C/km. Near the warm front, 0-1 km bulk shear
will be enhanced - perhaps over 20 kts by early evening. Any
supercell that is in the vicinity of the surface front will have
the potential to produce a tornado with the greatest threat over
southwestern Minnesota into east central South Dakota. DCAPEs over
1000 J/kg may also result in damaging wind gusts to 70 mph in the
RFD of any storms. The upper wave moves northeast of the area by
03Z as does the warm front and that should really decrease the
severe weather threat. A few additional storms may form but with
deep layer shear dropping to 20 kts south of the warm front and
increasing boundary layer stability, there will be little if any
severe threat with these storms.

Persons planning outdoor activities later this afternoon and
evening should have a way to obtain warnings should storms
approach.

.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM CDT Wed May 11 2022

The long-term forecast will be focused on the severe threat for
Thursday afternoon and evening.

For much of Thursday, the forecast area will be in the warm
sector. This will suppress convection due to a strong cap in
place and a lack of any boundary to focus convective initiation.
But it will also allow the EML to become reestablished over the
area with 8-9 C/km lapse rate over most of the area by mid
afternoon. With 925 mb temps from 23-28 C, temperatures on
Thursday afternoon will rise into the upper 80s and lower 90s with
dew points expected to again rise into the middle to upper 60s.
As a result as a cold front moves into central South Dakota and
Nebraska by late afternoon, MLCAPEs of 2500-3500 J/kg are expected
across the area.

As the front approaches, a very strong upper level wave will move
into Nebraska and South Dakota accompanied by 100 kt 300 mb jet.
The eastern periphery of this jet will move east of the cold
front. This will allow 0-6 km bulk shear to increase near the cold
front to 35-45 kts. With the strong synoptic scale forcing for
ascent, convective initiation is expected between 21Z and 00Z. A
stronger cap would delay CI into early evening. Initial storms
could become supercellular while discrete and would have the
potential to produce up to golf ball size hail. An isolated
tornado is also possible given the 20 kt of 0-1 bulk shear.
However, storms are expected to quickly grow upscale given the
linear forcing of the front. This should limit the time any
supercell could produce a tornado. With the upscale growth, the
damaging wind threat will increase with the potential for 75 mph
wind gusts as the line organizes. The hail threat should decrease
but 1 to 1.25 inch hail could occur with stronger updrafts in the
line. 0-3 km bulk shear is less than 30 kts as storms move into MN
and IA so expectation is that this line could become cold pool
dominant. This should limit the potential for any QLCS tornadoes
to develop with the line although this cannot be completely ruled
out.

Storms are likely to move east of the area by midnight with any
trailing stratiform rain ending prior to dawn.

Much quieter and cooler weather is expected behind the cold front.
Highs from Friday into early next week will be near seasonal
normals in the upper 60s to mid 70s. The next chance for any
significant rain will not be until at least early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 632 AM CDT Wed May 11 2022

A small cluster of storms has formed in northeastern Nebraska and
far southeastern South Dakota this morning. A few thunderstorms
may continue through the morning primarily from southeastern
South Dakota into southwestern Minnesota. The most likely TAF
location to be impacted is KFSD but with uncertainty still high on
weather storms will impact this area did not include in the TAF
at this time. Otherwise, MVFR ceilings are expected to continue
through the morning north of a warm front that will reach KSUX by
18Z, KFSD around 21Z and Hwy 14 by 00Z. With heating ceilings are
expected to lift to VFR in most locations after 18Z with the
possible exception of near Hwy 14. In addition to clouds, winds
will turn from east to south-southeast as the front approaches and
then moves north of the area. There will also be scattered
thunderstorms develop by 21Z between Hwy 20 and I-90 and these
will move north through the evening. Have included thunderstorms
at KFSD where the probability is highest. At this time, did not
include storms at KHON or KSUX due to the lower probability at
each location. Storms should move northeast of the area after 03Z
leaving VFR conditions. Strong southerly winds will continue
through the night.

There is the potential for LLWS overnight as a low-level jet up to
40 kts develops. With gusts up to 20 kts possible overnight, we
did not include LLWS in TAFs at this time although if surface
winds end up lighter than forecast, it will need to be included in
future forecasts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
Hazardous weather outlook, May 11, 5:08 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CDT Wed May 11 2022

SDZ038-039-050-052>054-057>060-063>065-068-121015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this morning with the
potential of producing small hail.

Late this afternoon and evening, there is a chance for
thunderstorms. Storms would be capable of producing hail up to 2
inches in diameter and wind gusts to 60 mph. Isolated storms may
form after midnight but these storms will not be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday between the Missouri and James Rivers. Large hail up to
2 inches in diameter, wind gusts to 60 mph and an isolated tornado
will be possible in the late afternoon. As the storms move east,
damaging winds to 70 mph and hail to 1.5 inches in diameter will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 4 PM to 9 PM today.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-
066-067-121015-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Lake-Moody-McCook-Minnehaha-Turner-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight
A few thunderstorms are possible this morning. While most storms
will not be severe, an isolated storm may produce up to quarter
size hail.

Late this afternoon and evening, scattered thunderstorms are
expected to develop. Storms would be capable of producing hail up
to 2.5 inches in diameter and wind gusts to 70 mph. A tornado
will also be possible along and north of I-90. These storms should
move northeast of the area by 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 4 PM to 9 PM.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-121015-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Union-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible through mid morning. Hail up
to quarter size hail may occur with these storms.

Very warm and humid conditions are expected this afternoon with
heat indices in the mid to upper 90s.

Late this afternoon scattered thunderstorms are expected to
develop. Storms would be capable of producing hail up to 2.5
inches in diameter and wind gusts to 70 mph. An isolated tornado
is possible near the Minnesota and Iowa border. The storms are
expected to move north of the area by sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 3 PM to 8 PM.

In the hours before

Local storm report, May 11, 7:54 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             4 WNW WAKONDA           43.02N 97.18W
05/11/2022  E0.75 INCH       YANKTON            SD   PUBLIC

&&
Local storm report, May 11, 9:38 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     HAIL             1 SE TYLER              44.27N 96.13W
05/11/2022  E0.75 INCH       LINCOLN            MN   PUBLIC

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:06 AM CDTSevere Thunderstorm WarningFSDClay, Yankton24 min
May 11, 7:20 AM CDTSevere Thunderstorm WarningFSDClay, Yankton40 min
May 11, 7:39 AM CDTSevere Thunderstorm WarningFSDClay, Turner, Yankton40 min
May 11, 9:29 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner, Minnehaha31 min
May 11, 10:12 AM CDTSevere Thunderstorm WarningFSDLake33 min
May 11, 2:36 PM CDTTornado WarningFSDBon Homme, Hutchinson, Yankton24 min
May 11, 3:11 PM CDTSevere Thunderstorm WarningFSDLake, Minnehaha, Moody49 min
May 11, 3:15 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.